You are here: Home » News-IANS » Health-Medicine
Business Standard

Epilepsy drugs may increase birth defect risk

IANS  |  London 

Exposure to certain anti-epileptic drugs (AEDs) during pregnancy may put women at higher risk of having a child with a malformation, or birth defect, says a study.

The study based on systematic review of 50 published studies found that exposure in the womb to the anti-epileptic drug sodium valproate was associated with a 10 per cent chance of the child having a significant birth defect and this rose as the dose of the drug increased.

The types of birth defect that were increased were skeletal and limb defects, cardiac defects, craniofacial defects and neural tube defects, said the joint study conducted by researchers from the universities of Liverpool and Manchester.

"This is a really important review that informs complex discussions during consultations about epilepsy treatment choices for women of childbearing potential, who represent around a third of people with epilepsy worldwide," said Tony Marson from the University of Liverpool's Institute of Translational Medicine.

As majority of women with epilepsy are required to continue anti-epileptic drug treatment during a pregnancy, the researchers wanted to explore the links between anti-epileptic drugs and birth defects.

Children exposed to drugs carbamazepine, topiramate or phenytoin were at an increased risk of having a significant birth defect but the exact types of defects were not clear and children exposed to phenobarbital were found to be at an increased risk of cardiac defects, according to the study published in the journal Cochrane Database of Systematic Reviews.

The review also found that children exposed to lamotrigine or levetiracetam were not found to be at an increased risk of significant birth defects in comparison to control children and had lower risks when directly compared to the children exposed to carbamazepine, phenytoin or topiramate.

"Based on current evidence, levetiracetam and lamotrigine appear to be the AEDs associated with the lowest level of risk, but more data are needed, particularly concerning individual types of malformation," Marson said.

--IANS

gb/vt

(This story has not been edited by Business Standard staff and is auto-generated from a syndicated feed.)

RECOMMENDED FOR YOU

Epilepsy drugs may increase birth defect risk

Exposure to certain anti-epileptic drugs (AEDs) during pregnancy may put women at higher risk of having a child with a malformation, or birth defect, says a study.

Exposure to certain anti-epileptic drugs (AEDs) during pregnancy may put women at higher risk of having a child with a malformation, or birth defect, says a study.

The study based on systematic review of 50 published studies found that exposure in the womb to the anti-epileptic drug sodium valproate was associated with a 10 per cent chance of the child having a significant birth defect and this rose as the dose of the drug increased.

The types of birth defect that were increased were skeletal and limb defects, cardiac defects, craniofacial defects and neural tube defects, said the joint study conducted by researchers from the universities of Liverpool and Manchester.

"This is a really important review that informs complex discussions during consultations about epilepsy treatment choices for women of childbearing potential, who represent around a third of people with epilepsy worldwide," said Tony Marson from the University of Liverpool's Institute of Translational Medicine.

As majority of women with epilepsy are required to continue anti-epileptic drug treatment during a pregnancy, the researchers wanted to explore the links between anti-epileptic drugs and birth defects.

Children exposed to drugs carbamazepine, topiramate or phenytoin were at an increased risk of having a significant birth defect but the exact types of defects were not clear and children exposed to phenobarbital were found to be at an increased risk of cardiac defects, according to the study published in the journal Cochrane Database of Systematic Reviews.

The review also found that children exposed to lamotrigine or levetiracetam were not found to be at an increased risk of significant birth defects in comparison to control children and had lower risks when directly compared to the children exposed to carbamazepine, phenytoin or topiramate.

"Based on current evidence, levetiracetam and lamotrigine appear to be the AEDs associated with the lowest level of risk, but more data are needed, particularly concerning individual types of malformation," Marson said.

--IANS

gb/vt

(This story has not been edited by Business Standard staff and is auto-generated from a syndicated feed.)

image
Business Standard
177 22

Epilepsy drugs may increase birth defect risk

Exposure to certain anti-epileptic drugs (AEDs) during pregnancy may put women at higher risk of having a child with a malformation, or birth defect, says a study.

The study based on systematic review of 50 published studies found that exposure in the womb to the anti-epileptic drug sodium valproate was associated with a 10 per cent chance of the child having a significant birth defect and this rose as the dose of the drug increased.

The types of birth defect that were increased were skeletal and limb defects, cardiac defects, craniofacial defects and neural tube defects, said the joint study conducted by researchers from the universities of Liverpool and Manchester.

"This is a really important review that informs complex discussions during consultations about epilepsy treatment choices for women of childbearing potential, who represent around a third of people with epilepsy worldwide," said Tony Marson from the University of Liverpool's Institute of Translational Medicine.

As majority of women with epilepsy are required to continue anti-epileptic drug treatment during a pregnancy, the researchers wanted to explore the links between anti-epileptic drugs and birth defects.

Children exposed to drugs carbamazepine, topiramate or phenytoin were at an increased risk of having a significant birth defect but the exact types of defects were not clear and children exposed to phenobarbital were found to be at an increased risk of cardiac defects, according to the study published in the journal Cochrane Database of Systematic Reviews.

The review also found that children exposed to lamotrigine or levetiracetam were not found to be at an increased risk of significant birth defects in comparison to control children and had lower risks when directly compared to the children exposed to carbamazepine, phenytoin or topiramate.

"Based on current evidence, levetiracetam and lamotrigine appear to be the AEDs associated with the lowest level of risk, but more data are needed, particularly concerning individual types of malformation," Marson said.

--IANS

gb/vt

(This story has not been edited by Business Standard staff and is auto-generated from a syndicated feed.)

image
Business Standard
177 22

Upgrade To Premium Services

Welcome User

Business Standard is happy to inform you of the launch of "Business Standard Premium Services"

As a premium subscriber you get an across device unfettered access to a range of services which include:

  • Access Exclusive content - articles, features & opinion pieces
  • Weekly Industry/Genre specific newsletters - Choose multiple industries/genres
  • Access to 17 plus years of content archives
  • Set Stock price alerts for your portfolio and watch list and get them delivered to your e-mail box
  • End of day news alerts on 5 companies (via email)
  • NEW: Get seamless access to WSJ.com at a great price. No additional sign-up required.
 

Premium Services

In Partnership with

 

Dear Guest,

 

Welcome to the premium services of Business Standard brought to you courtesy FIS.
Kindly visit the Manage my subscription page to discover the benefits of this programme.

Enjoy Reading!
Team Business Standard